Hypokalemic thyrotoxic periodic paralysis in intensive care unit (UCI)
© The Author(s) 2001
Published: 26 June 2001
Hypokalemia with profound muscle weakness and respiratory failure may be occasionally found in intensive care unit (ICU) patients. Thyrotoxic periodic paralysis is a rare cause of this disturbance mainly seen in Asian patients. Hyperadrenergic activity with potassium shift from extracellular to intracellular medium has been implicated as the pathogenic mechanism. We report a patient who had thyrotoxic periodic paralysis diagnosed 7 years ago, and he has been followed until now. A 23-year-old white man presented to the emergency room with profound weakness and respiratory failure, the patient was moved to the ICU for ventilatory assistance. His blood pressure was 11 × 7 cmHg, heart rate 88 beats/min. The serum potassium was 1.5 mEq/l. He was treated with intravenous potassium chloride infusion and the symptoms progressively improved. He denied weight loss, palpitations and excessive perspiration. He was not taking diuretics or laxatives, or any drugs. His thyroid was diffusely enlarged. Laboratory investigation showed urinary potassium of 55 mEq/l, serum creatinine 0.5 mg/dl, fractional excretion of potassium 8.3%, glucose 88 mg/dl, magnesium 1.7 mg/dl, aldosterone 7.0 ng/dl, T3 382 ng/dl, T4 16.8 ng/dl, and TSH <0.03 mU/l. He was discharged on propylthiouracil 100 mg four times daily and propranolol 40 mg three times daily. Propranolol was withdrawn 2 months after, and propylthiouracil was maintained in reduced doses for 5 years when radioiodine therapy was performed. During 7 years of follow-up no recurrent episode of periodic paralysis was observed, confirming that hyperthyroidism was the cause of this episode. In conclusion, thyroid periodic paralysis may produce fatal complications; prompt recognition of this entity and therapy with KCl infusion and β-blockers to inhibit the intracellular shift of potassium are important to terminate acute attacks.